Circumference, chromatic number and online coloring


Erdős conjectured that if G is a triangle free graph of chromatic number at least k≥3, then it contains an odd cycle of length at least k 2−o(1) [13,15]. Nothing better than a linear bound ([3], Problem 5.1.55 in [16]) was so far known. We make progress on this conjecture by showing that G contains an odd cycle of length at least Ω(k log logk). Erdős’ conjecture is known to hold for graphs with girth at least five. We show that if a graph with girth four is C 5 free, then Erdős’ conjecture holds. When the number of vertices is not too large we can prove better bounds on χ. We also give bounds on the chromatic number of graphs with at most r cycles of length 1 mod k, or at most s cycles of length 2 mod k, or no cycles of length 3 mod k. Our techniques essentially consist of using a depth first search tree to decompose the graph into ordered paths, which are then fed to an online coloring algorithm. Using this technique we give simple proofs of some old results, and also obtain several other results. We also obtain a lower bound on the number of colors which an online coloring algorithm needs to use to color triangle free graphs.

This is a preview of subscription content, access via your institution.


  1. [1]

    T. Cormen, Ch. Leiserson, R. Rivest, C. Stein: Introduction To Algorithms — Second Edition, The MIT Press, 2001.

    Google Scholar 

  2. [2]

    P. Erdős, R. J. Faudree, C. C. Rousseau, R. H. Schelp: The number of cycle lengths in graphs of given minimum degree and girth, Discrete Mathematics 200 (1999) 55–60.

    Article  MathSciNet  Google Scholar 

  3. [3]

    A. Gyárfás: Graphs with k odd cycle lengths, Discrete Mathematics 103 (1992) 41–48.

    Article  MATH  MathSciNet  Google Scholar 

  4. [4]

    M. Halldórsson, M. Szegedy: Lower Bounds for On-Line Graph Coloring, Symposium on Discrete Algorithms, SODA, 211–216, (1992).

    Google Scholar 

  5. [5]

    S. Kenkre, S. Vishwanathan: A Bound On The Chromatic Number Using The Longest Odd Cycle Length, Journal of Graph Theory 54(4) (2007), 267–276.

    Article  MATH  MathSciNet  Google Scholar 

  6. [6]

    H. Kierstead: Coloring Graphs Online, Online Algorithms, LNCS vol. 1442, Springer Berlin/Heidelberg, 1998.

    Google Scholar 

  7. [7]

    L. Lovász, M. Saks, W. T. Trotter: An Online Graph Coloring Algorithm With Sublinear Performance Ratio, Discrete Mathematics 75 (1989), 319–325.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    Ch. Löwenstein, D. Rautenbach, I. Schiermeyer: Cycle length parities and the chromatic number, Journal of Graph Theory 64(3) (2010), 210–218.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    M. Molloy, Bruce Reed: Graph Coloring and the Probabilistic Method, Springer Berlin, 2000.

    Google Scholar 

  10. [10]

    P. Mihók, I. Schiermeyer: Cycle lengths and chromatic number of graphs, Discrete Mathematics 286 (2004), 147–149.

    Article  MATH  MathSciNet  Google Scholar 

  11. [11]

    A. Nilli: Triangle-free graphs with large chromatic numbers, Discrete Mathematics 211 (2000), 261–262.

    Article  MATH  MathSciNet  Google Scholar 

  12. [12]

    I. Schiermeyer, B. Randerath: Chromatic Number of Graphs each Path of which is 3-colorable, Result. Math 41 (2002), 150–155.

    Article  MATH  MathSciNet  Google Scholar 

  13. [13]

    B. Sudakov, J. Verstraëte: Cycle lengths in sparse graphs, Preprint. To be published in Combinatorica.

  14. [14]

    Zs. Tuza: Graph coloring in linear time, Journal of Combinatorial Theory (B) 55 (1992), 236–243.

    Article  MATH  MathSciNet  Google Scholar 

  15. [15]

    J. Verstraëte: Extremal Problems for Cycles in Graphs, Invited lecture. Oberwolfach Combinatorics Workshop. January 6–12th 2008, workshop?id=609.

    Google Scholar 

  16. [16]

    D. West: Introduction to Graph Theory — second edition, Prentice Hall, 2001.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Ajit A. Diwan.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Diwan, A.A., Kenkre, S. & Vishwanathan, S. Circumference, chromatic number and online coloring. Combinatorica 33, 319–334 (2013).

Download citation

Mathematics Subject Classification (2010)

  • 05C15
  • 05C38